CaltechAUTHORS
  A Caltech Library Service

Bifurcation of Localized Disturbances in a Model Biochemical Reaction

Boa, James A. and Cohen, Donald S. (1976) Bifurcation of Localized Disturbances in a Model Biochemical Reaction. SIAM Journal of Applied Mathematics, 30 (1). pp. 123-135. ISSN 0036-1399. http://resolver.caltech.edu/CaltechAUTHORS:20120731-115923719

[img]
Preview
PDF - Published Version
See Usage Policy.

1094Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20120731-115923719

Abstract

Asymptotic solutions are presented to the nonlinear parabolic reaction-diffusion equations describing a model biochemical reaction proposed by I. Prigogine. There is a uniform steady state which, for certain values of the adjustable parameters, may be unstable. When the uniform solution is slightly unstable, the two-timing method is used to find the bifurcation of new solutions of small amplitude. These may be either nonuniform steady states or time-periodic solutions, depending on the ratio of the diffusion coefficients. When one of the parameters is allowed to depend on space and the basic state is unstable, it is found that the nonuniform steady state which is approached may show localized spatial oscillations. The localization arises out of the presence of turning points in the linearized stability equations.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1137/0130015DOIUNSPECIFIED
http://epubs.siam.org/doi/abs/10.1137/0130015PublisherUNSPECIFIED
Additional Information:© 1976 Society for Industrial and Applied Mathematics. Received by the editors August 5, 1974; Published online 12 July 2006. James A. Boa would like to thank Professor J. B. Keller for some illuminating discussions. This work was supported in part by the U.S. Army Research Office (Durham) under Contract DAHC-04-68-C-0006 and by the National Science Foundation under Grant GP 18471.
Funders:
Funding AgencyGrant Number
Army Research Office (ARO)DAHC-04-68-C-0006
NSFGP-18471
Record Number:CaltechAUTHORS:20120731-115923719
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20120731-115923719
Official Citation:Bifurcation of Localized Disturbances in a Model Biochemical Reaction Boa, J. and Cohen, D. SIAM Journal on Applied Mathematics 1976 30:1, 123-135
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:32818
Collection:CaltechAUTHORS
Deposited By: Aucoeur Ngo
Deposited On:01 Aug 2012 14:45
Last Modified:26 Dec 2012 15:46

Repository Staff Only: item control page